STATINS can be very helpful for those with high blood pressure. Statins lower the level of low-density lipoprotein cholesterol in the blood, which is often referred to as “bad cholesterol”, and they reduce the production of it inside the liver. There are, however, some potential side effects.
The Cleveland Clinic explains people who are statin intolerant are unable to tolerate the lowest dose of two or more statins, due to the adverse effects that they have on the muscles, joints or liver. It states: “Within a month of starting statin therapy, they may feel aches or weakness in the large muscles of their arms, shoulders, thighs or buttocks on both sides of the body.”
The organisation says about five to 10 percent of people who try statins are affected.
The Cleveland Clinic states: “It’s more common in the elderly, in women and in those taking the more potent statins. Fortunately, these effects disappear within a month after stopping statin therapy.”
Indeed, the Mayo Clinic says one of the most common complaints of people taking statins is muscle pain.
It states: “You may feel this pain as a soreness, tiredness or weakness in your muscles. The pain can be a mild discomfort, or it can be severe enough to make your daily activities difficult.”
The Mayo Clinic also notes: “However, researchers have found a “nocebo” effect when it comes to perceived muscle pain and statins.
“A ‘nocebo’ effect means people who have negative expectations about a medication report experiencing the potential side effect at higher rates than the drug should cause.”
The NHS says you should speak to your doctor if you have muscle pain, tenderness or weakness that cannot be explained – for example, pain that is not caused by physical work.
The health body explains: “Speak to your doctor if you have muscle pain, tenderness or weakness that cannot be explained – for example, pain that is not caused by physical work.”
It explains: “If the CK in your blood is more than five times the normal level, your doctor may advise you to stop taking the statin.
“Regular exercise can sometimes lead to a rise in CK, so tell your doctor if you’ve been exercising a lot.
“Once your CK level has returned to normal, your doctor may suggest you start taking the statin again, but at a lower dose.”
The NHS says there are also some common side effects, but side effects can vary between different statins. These may include:
- Feeling sick
- Feeling unusually tired or physically weak
- Digestive system problems
- Muscle pain
- Sleep problems
- Low blood platelet count.
The British Heart Foundation (BHF) says a research study suggested in very rare cases statins may increase your risk of developing type 2 diabetes.
“However statins are among the safest and the most studied medications available today,” it suggests.
The NHS says there are five types of statin available on prescription in the UK. They include atorvastatin, fluvastatin pravastatin, rosuvastatin and simvastatin.
It notes a review of scientific studies into the effectiveness of statins found around one in every 50 people who take the medicine for five years will avoid a serious event, such as a heart attack or stroke, as a result.
The NHS says there are also some common side effects, but side effects can vary .
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.
It is run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
The purpose of the scheme is to provide an early warning that the safety of a medicine or a medical device may require further investigation.
Side effects reported on Yellow Cards are evaluated, together with additional sources of information such as clinical trial data.